Case Report: Immunotherapy-induced myocarditis requiring pacemaker insertion in an older adult. what happens if we rechallenge?

Read full text
Authors: Wassim Assaad, Nour El Meski, Omar Fakhreddine, Tarek El Halabi, Marwan M. Refaat, Firas Kreidieh
Cited by: 2
References: 19

Abstract

Immune checkpoint inhibitors (ICIs) have revolutionized the practice of oncology, becoming a cornerstone treatment for many cancers. Nivolumab, an antibody-targeting programmed cell death protein-1 (PD-1), and ipilimumab, an antibody-targeting cytotoxic T-lymphocyte-associated protein 4 (CTLA-4), are two ICIs that, when combined, lead to improved treatment responses and enhanced survival rates. However, dual immunotherapy can come at the expense of increased incidence of autoimmune-related adverse events. The mortality rate of ICI-induced myocarditis can be high, and therapy rechallenge can pose a significant risk of recurrence and severe complications. There is no consensus regarding therapy rechallenge after myocarditis, and this decision should be made in a multidisciplinary discussion following a patient-centered approach. In our paper, we report the case of an adult patient with metastatic renal cell carcinoma who developed multiorgan toxicity, including severe myocarditis that required pacemaker implantation, after a single cycle of ipilimumab and nivolumab. Importantly, we also report the consequences on her cardiac and safety profile following ICI rechallenge.

Fields of Study & Subjects

Cancer Immunotherapy and Biomarkers Chemotherapy-induced cardiotoxicity and mitigation Melanoma and MAPK Pathways

Publication details

Journal / source
Frontiers in Oncology
Publisher
Frontiers Media SA
Volume
16
Pages
1565918–1565918
Publication date
3 February 2026
Language
EN